Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 17, NWS Elko, NV

September 16, 2019Elko County, Nevada

NWS Elko, NV issued this wind advisory at Sep 16, 2019, 6:39 PM PDT for Elko County, Nevada. It took effect at Sep 16, 2019, 8:00 PM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2019, 6:39 PM PDT (01:39 UTC)
In effect from
Sep 16, 2019, 8:00 PM PDT
Expired
Sep 17, 2019, 3:00 AM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2019-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2019-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4061 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

573 
WWUS75 KLKN 170139
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
639 PM PDT Mon Sep 16 2019

NVZ033-171000-
/O.NEW.KLKN.WI.Y.0017.190917T0300Z-190917T1000Z/
Southeastern Elko County-
639 PM PDT Mon Sep 16 2019

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT TUESDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect until 3 AM PDT Tuesday. 


* WINDS...West Winds 15 to 25 mph becoming northwest 25 to 35 mph 
  with gusts to 50 mph.

* TIMING...The strongest winds are expected between 10 PM to 2 AM.

* IMPACTS...Strong crosswinds are expected which could make travel
  hazardous, especially along I80, including the Wendover area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

90
1 follow-up statement
724 
WWUS75 KLKN 170945
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
245 AM PDT Tue Sep 17 2019

NVZ033-171045-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-190917T1000Z/
Southeastern Elko County-
245 AM PDT Tue Sep 17 2019

...WIND ADVISORY WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

Post-frontal winds associated with a cold front that moved through
the area overnight have subsided.

$$

LW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Sep 16, 2:40 PM PDT, 3 hours 59 minutes earlier.

Area forecast discussion, Sep 16, 2:40 PM PDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Elko NV
240 PM PDT Mon Sep 16 2019

.SYNOPSIS...Breezy to windy late this afternoon and evening with
areas of blowing dust. Visibilities may be reduced to a couple
miles or less in blowing dust this afternoon and evening. Portions
of northern NV may also see a little shower and thunderstorm
activity into this evening. Dry on Tuesday. Another round of gusty
winds and some shower and thunderstorm activity Wednesday into
Thursday.

&&

.SHORT TERM...This evening through Wednesday. Gusty winds continue
across the region into this evening ahead of and along a cold
front. Blowing dust is showing up on Satellite imagery to the west
of Winnemucca early this afternoon. Through the afternoon hours
and into this evening expect blowing dust to affect much of
northern and central NV. Some areas may see reductions in
visibility down to or possibly lower than 2 miles. The cold front
currently (215 PM) over and near eastern Humboldt County will
pass from NW to SE across NV during the remainder of this
afternoon and evening. There is some weak instability with this
front which may produce some light shower and possible isolated
thunderstorm activity over mainly northern portions of NV. Mostly
cloudy skies this afternoon should scatter out by early Tuesday
morning allowing temperatures to lower into the mid 30s to low 40s
for most valley locations.

Dry on Tuesday across the CWA. Another trough will drop down
through the Pacific NW beginning early on Wednesday. Gusty winds
ahead of the trough are expected across NV on Wednesday. At this
time not expecting advisory criteria winds, however this may be an
issue for the fire community over portions of central NV where
RHs will be low on Wednesday. Expect increasing clouds over at
least northern NV on Wednesday, where isolated to scattered
showers and thunderstorms will be possible. Precipitation may not
quite make it into central NV through Wednesday afternoon.

.LONG TERM...Wednesday night through next Monday. Trough energy
over the Pacific NW late Wednesday will continue to dig southeast
Wednesday night with the trough axis centered over NV by Thursday.
Better chances for shower and thunderstorm activity on Thursday,
especially across northern NV, however can not rule out light
showers down to or possibly a little further south of the highway
50 corridor by Thursday evening. Drying from west to east Thursday
night as trough energy exits east into Utah. Dry conditions are
expected Friday on through the weekend across the CWA with
generally near normal temperatures.

&&

.AVIATION...Gusty winds across the region into this evening, with
some locations seeing some reductions in visibility due to blowing
dust. Showers and thunderstorms are possible across portions of
northern NV into this evening.

Note: KBAM AMD NOT SKED due to missing clouds/cigs.

&&

.FIRE WEATHER...The Red Flag Warnings for gusty winds and low RH
remains in effect for zones 454 455 457 469 and 470 until 8PM this
evening. Winds will likely remain gusty over most of these zones
past 8PM however RHs should rise significantly in the wake of a
passing cold front. Look for a little light rain with possibly
some isolated thunderstorm activity across portions of northern NV
into this evening with the passing cold front. Dry on Tuesday.
Mid-week another trough will pass over NV. It's beginning to look
like critical wind and RH criteria may be met on Wednesday over
zones 455 and 457 ahead of the next cold front.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM PDT this evening for Central Lander
and Eureka Counties-Eastern Elko County-Northern Nye
County/Lander and Eureka Counties South of Highway 50-
Southwestern and Central Elko County-White Pine County.

&&

96/96/96/96

In the hours before

Special weather statement, Sep 16, 2:31 PM PDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Elko NV
231 PM PDT Mon Sep 16 2019

NVZ030-036-037-170045-
Humboldt County-Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Including the cities of Winnemucca, McDermitt, Paradise Valley,
Golconda Summit, Battle Mountain, Emigrant Pass, Austin,
Austin Summit, Eureka, Diamond Valley, and Pinto Summit
231 PM PDT Mon Sep 16 2019

...SPECIAL WEATHER STATEMENT...

Winds gusting to up to around 50 mph in western Nevada is causing
blowing dust off the Carson Sink to move into Humboldt and Lander
Counties. This will cause visibility at times to lower to between
1 and 3 miles over the next few hours. This, coupled with the
stronger wind gusts, may cause hazardous driving conditions,
especially along I-80. Motorists are cautioned to slow down when
encountering these conditions.

Visit www.weather.gov/elko for the latest weather information.

90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:09 PM PDTRed Flag WarningLKN30 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.